MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MEDACTA BIPOLAR HEAD BIPOLAR HEAD STRAIGHT IMPACTOR; INSTRUMENT FOR HIP SURGERY

MEDACTA INTERNATIONAL SA MEDACTA BIPOLAR HEAD BIPOLAR HEAD STRAIGHT IMPACTOR; INSTRUMENT FOR HIP SURGERY
Model Number 01.08.10.0001
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 05/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 16-may-2023: lot 1112113: (b)(4) items manufactured and released on 13-feb-2012.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Additional device involved: batch review performed on 16-may-2023: versafitcup general 01.26.10.0161 short straight multifunction handle lot 2052187: (b)(4) items manufactured and released on 24-jul-2020.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Investigation performed by medacta hip r&d project manager: from the description and from the pictures received it is not possible to establish a root cause.From the pictures we cannot see the inner connection portion of the ref.01.08.10.0001 impactor adapter for multifunction handle (lot.1112113) therefore we can not verify its status.In addition, we can see that on the tip of the short straight multifunction handle ref 01.26.10.0161 (lot 2052187) and the retentive ring is present but it sems to be little deformed/damaged.It is not possible to determine a definitive root cause, possible factors could be: an incomplete or insufficient insertion of the impactor adapter ref.01.08.10.0001 into the short straight multifunction handle ref 01.26.10.0161, an excessive deformation of the o-ring that could have reduced the retentive force between the two instruments, or even an excessive impact on the anvil of the handle that could have caused the detachment of the two instruments.We will try to better understand the root cause from the eventual visual inspection once the specimens will be available through a functional test.Clinical evaluation performed by medacta medical affairs director: during emergency hip surgery for femoral neck fracture, the modular top of the head impactor is detached from the handle and left accidentally in the patient's body.As it is clearly visible in the postoperative radiograph, it is extracted three days later.The component was not broken and therefore there is no suspect of a fragment remaining in the body.The permanence of the impactor head in the body for 3 days should bear no consequence at all; the material is approved for surgical temporary use.There is no reason to think that this happened because of a defective instrument.
 
Event or Problem Description
After the repositioning of the bipolar head, the straight impactor detached from the multifunction handle and remained in the soft tissues of the femur.Despite multiple indications by the nurse that the impactor was missing, the surgeon closed the wound.After surgery, a ct-scan was performed and the impactor was visible on the images, so a revision surgery was performed on the (b)(6) to remove the impactor.
 
Additional Manufacturer Narrative
Pieces returned on 16th of august 2023.Visual inspection performed by r&d project manager: quality control department have checked the received impactor adapter for multifunction handle (ref.(b)(4) - lot.1112113) and it was found conform to the manufacturing drawing.Even the received short straight multifunction handle (ref (b)(4) - lot 2052187) was checked and founded conform to the manufacturing drawing.Moreover, a functional test with the two instruments received was performed and it was successfully passed.It is not possible to determine a definitive root cause, possible factors could be a wrong assembling of the two instruments or that during reduction, soft tissue may have pinched the impactor causing it to detach.

Brand Name
MEDACTA BIPOLAR HEAD BIPOLAR HEAD STRAIGHT IMPACTOR
Common Device Name
INSTRUMENT FOR HIP SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key17029862
Report Number3005180920-2023-00382
Device Sequence Number7030267
Product Code LXH
UDI-Device Identifier07630040738408
UDI-Public07630040738408
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number01.08.10.0001
Device Catalogue Number01.08.10.0001
Device Lot Number1112113
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2023
Supplement Date Received by Manufacturer05/03/2023
Initial Report FDA Received Date05/31/2023
Supplement Report FDA Received Date09/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/13/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown